Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 8, NWS Albuquerque, NM

February 6, 202013 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Feb 6, 2020, 8:33 AM MST for 13 counties in New Mexico. It took effect at Feb 6, 2020, 9:00 AM MST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 8:33 AM MST (15:33 UTC)
In effect from
Feb 6, 2020, 9:00 AM MST
Expired
Feb 7, 2020, 8:00 PM MST
In force
35 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Colfax County, NM, Lincoln County, NM, McKinley County, NM, Mora County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 37 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS75 KABQ 061533
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
833 AM MST Thu Feb 6 2020

NMZ223-062300-
/O.NEW.KABQ.WI.Y.0008.200206T1600Z-200207T0700Z/
Central Highlands-
833 AM MST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Cross
  winds will exist for any high-profile vehicles on U.S. 285.
  Headwinds will exist for travelers westbound on Interstate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
7 follow-up statements
147 
WWUS75 KABQ 061858
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1158 AM MST Thu Feb 6 2020

NMZ206-207-219-222-226-070400-
/O.EXB.KABQ.WI.Y.0008.000000T0000Z-200207T0400Z/
West Central Mountains-West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-Estancia Valley-
South Central Mountains-
1158 AM MST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph
  expected, except up to 55 mph through the South Central 
  Mountains.

* WHERE...West Central Mountains, West Central Highlands, Middle 
  Rio Grande Valley including the Albuquerque Metro Area, 
  Estancia Valley and South Central Mountains.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds and headwinds will cause difficult driving conditions
  for high profile vehicles along Interstate 40 between Clines
  Corners and the Continental Divide, Interstate 25 through the
  Albuquerque metro, and through U.S. Highway 380 between Hondo 
  and Capitan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ221-070400-
/O.EXA.KABQ.WI.Y.0008.000000T0000Z-200207T0700Z/
Sandia/Manzano Mountains Including Edgewood-
1158 AM MST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Sandia and Manzano Mountains including Edgewood.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds and headwinds will exist for travelers on New Mexico
  Highway 14 and Interstate 40 respectively.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-070400-
/O.CON.KABQ.WI.Y.0008.000000T0000Z-200207T0700Z/
Central Highlands-
1158 AM MST Thu Feb 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Crosswinds and headwinds will exist for travelers on Interstate
  40 through Clines Corners and along U.S. Highway 285
  respectively.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
077 
WWUS75 KABQ 070342
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
842 PM MST Thu Feb 6 2020

NMZ221-070445-
/O.CAN.KABQ.WI.Y.0008.000000T0000Z-200207T0700Z/
Sandia/Manzano Mountains Including Edgewood-
842 PM MST Thu Feb 6 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue diminishing over much of the area late this
evening therefore the Wind Advisory has been cancelled. Northwest
wind gusts of 25 to 40 mph are still possible overnight.

$$

NMZ206-207-219-222-226-070445-
/O.EXP.KABQ.WI.Y.0008.000000T0000Z-200207T0400Z/
West Central Mountains-West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-Estancia Valley-
South Central Mountains-
842 PM MST Thu Feb 6 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MST THIS EVENING...

Winds will continue diminishing over much of the area late this
evening therefore the Wind Advisory has been allowed to expire. 
Northwest wind gusts of 25 to 40 mph are still possible overnight.

$$

NMZ223-070700-
/O.CON.KABQ.WI.Y.0008.000000T0000Z-200207T0700Z/
Central Highlands-
842 PM MST Thu Feb 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts near 50 mph.

* WHERE...Central Highlands.

* WHEN...Until midnight MST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong cross winds will impact large and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
330 
WWUS75 KABQ 070644
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1144 PM MST Thu Feb 6 2020

NMZ223-071400-
/O.EXT.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
Central Highlands-
1144 PM MST Thu Feb 6 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts to around 50 mph.

* WHERE...Central Highlands.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
218 
WWUS75 KABQ 070845
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
145 AM MST Fri Feb 7 2020

NMZ226-239-071800-
/O.EXA.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
South Central Mountains-Eastern Lincoln County-
145 AM MST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds winds 25 to 35 mph with gusts to around
  45 mph.

* WHERE...South Central Mountains and Eastern Lincoln County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-071800-
/O.CON.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
Central Highlands-
145 AM MST Fri Feb 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts to around 50 mph.

* WHERE...Central Highlands.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
976 
WWUS75 KABQ 071723
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1023 AM MST Fri Feb 7 2020

NMZ215-080000-
/O.EXA.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
East Slopes Sangre de Cristo Mountains-
1023 AM MST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds winds 25 to 35 mph with gusts to around
  50 mph.

* WHERE...East Slopes Sangre de Cristo Mountains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-226-239-080000-
/O.CON.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
Central Highlands-South Central Mountains-Eastern Lincoln County-
1023 AM MST Fri Feb 7 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts to around 50 
  mph.

* WHERE...Central Highlands.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong headwinds will create
  hazardous travel for high profile vehicles along Interstate 40
  through Clines Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
641 
WWUS75 KABQ 072145
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
245 PM MST Fri Feb 7 2020

NMZ226-239-072245-
/O.CAN.KABQ.WI.Y.0008.000000T0000Z-200208T0000Z/
South Central Mountains-Eastern Lincoln County-
245 PM MST Fri Feb 7 2020

...WIND ADVISORY IS CANCELLED...

Due to a recent downward trend in wind speeds, the Wind Advisory 
is cancelled for the South Central Mountains and Lincoln County, 
including Ruidoso. Wind speeds of 15 to 25 mph with gusts up to 35
mph are still possible through the evening hours. 

$$

NMZ215-223-080300-
/O.EXT.KABQ.WI.Y.0008.000000T0000Z-200208T0300Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
245 PM MST Fri Feb 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts to around 45 mph. 

* WHERE...Central Highlands and East Slopes Sangre de Cristo 
  Mountains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

31
461 
WWUS75 KABQ 080252
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
752 PM MST Fri Feb 7 2020

NMZ215-223-080400-
/O.EXP.KABQ.WI.Y.0008.000000T0000Z-200208T0300Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
752 PM MST Fri Feb 7 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have finally diminished below hazardous levels across the 
region therefore the Wind Advisory was allowed to expire. 

$$

42

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Feb 6, 4:04 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 6, 4:04 AM MST, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
404 AM MST Thu Feb 6 2020

.AVIATION...
12Z TAF CYCLE
Northwest flow aloft with few-sct cu/sc and sct to occasionally bkn
mid to high clouds. Northwest surface wind gusts to around 40kt
especially along the Contdvd and central mt chain. Potential for
northern mt peaks to be obscured in wdly sct MVFR cigs/vsbys in -shsn
aft 18Z.

&&

.PREV DISCUSSION...237 AM MST Thu Feb 6 2020...
.SYNOPSIS...
A warming trend finally begins today with dry conditions prevailing
through the weekend. Brisk northwest winds may keep temperatures
feeling cooler, but with less wind this weekend, most locations will
see temperatures returning to above normal. The exception will be
across the northeast where a backdoor cold front will cool
temperatures a few degrees on Sunday. A more active pattern returns
next week with a couple systems set to move through the area. The
first storm system will bring widespread rain and snow to the area
Monday through Wednesday while a second storm system impacts the
state on Thursday. Below normal temperatures will also return next
week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)...
Brisk northwest flow aloft today into Friday will begin to relax
Friday night. Northwest winds will likely gust to around 45 mph over
the higher terrain of the Contdvd and along the central mountain
chain later today into Friday. Since the higher speeds appear to be
relegated to mainly the ridgetops along the Contdvd and along and
immediately east of the central mountain chain, and not ramping up
until later this afternoon, decided to not issue any wind highlights
for today. That could change depending on the arrival of the morning
data however. Otherwise the NAM12 is a bit more bullish with
potential for snow flurries/showers over the northern high terrain
through Friday. Not anticipating more than limited accumulations
mainly over the peaks. Otherwise a warming trend begins today and
continues into the weekend. That said, the GFS has a stronger but
brief surface boundary in the northeast/east central Friday/Friday
night but rapidly develops a lee trough Saturday.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
It will be another beautiful weekend for the area as the warming
trend continues. High temperatures will be approaching 70F across the
southeastern plains by Sunday, and the ABQ metro area will be near
60F! The warming trend will be halted though across the northeast
as a backdoor cold front Saturday night cools temperatures a few
degrees. A weak disturbance over northern NM on Sunday could bring a
few light rain/snow showers mainly to the mountains near the CO
border. Big changes look to be in store though starting late Sunday
night as the pattern turns much more active.

A strong closed upper-level low is forecast to be over SoCal Sunday
night. Moisture and lift ahead of this system will generate a few
showers first over western NM late Sunday/early Monday before
spreading into central NM by mid-day Monday. Precipitation will
continue to spread into eastern NM as the system crosses the state
Tuesday and Wednesday. There are even bigger model differences
regarding this system than there were this time yesterday morning,
and flip-flopping models do not add confidence. The GFS does
continue to be the more enthusiastic model when it comes to moisture
and QPF, but it shows a closed low that moves eastward across
southern NM on Wednesday before lifting northeast by the afternoon.
This track, which is similar to our most recent winter storm, would
favor precipitation across southern and eastern NM. The ECMWF, on the
other hand, shows a faster, weaker system whose location is a bit
farther north. A large spread in ensemble members does not add
confidence in either direction. The details will become clearer over
the next couple days, but another widespread precipitation event does
look to be in store with a system cold enough for snow for many
locations through Wednesday.

Another, even colder system right on its heels then looks to impact
northern NM on Thursday, bringing another round of snow. Models are
in even worse agreement regarding the track and strength of this one
though so stay tuned.

15

&&

.FIRE WEATHER...
Brisk northwest flow aloft today into Friday will begin to relax
Friday night then transition to west and southwest over the weekend.
Northwest winds will likely gust to around 45 mph at times over the
higher terrain of the Contdvd and along the central mountain chain
today into Friday. Snow flurries/showers are possible over the
northern high terrain through Friday but any accumulations should be
limited and mainly over the peaks. Otherwise a warming trend begins
today and continues into the weekend. Ventilation today will be good
to excellent except over portions of the north central and
northeast. Rates trend downward Friday and moreso Saturday with
widespread poor ventilation Sunday and into Monday.

Needless to say there are model differences in timing and track but
the outstanding message for next week is for an active split flow
pattern which could result in chances for snow Monday through
Thursday, as well as colder than normal temperatures.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 6, 2:53 AM MST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MST Thu Feb 6 2020

NMZ201>241-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
253 AM MST Thu Feb 6 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active pattern returns starting Monday as a storm system brings
widespread rain and snow to the area through Wednesday. Snow will be
favored for many locations as colder temperatures once again move
into the area. Precipitation should taper off by mid-day Wednesday,
but another system looks to bring snow to northern NM on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

15

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.